Dangers of Fentanyl

With recent media reports of deadly overdoses on fentanyl, I feel it is imperative the community is aware of the dangers of fentanyl because there is little knowledge about this drug to the users.

What is Fentanyl?

Fentanyl is a powerful synthetic opiate similar to but more potent than morphine. It is typically used to treat patients with severe pain, or to manage pain after surgery. It is also sometimes used to treat people with chronic pain who are physically tolerant to opiates (National Institute on Drug Abuse, 2012).

How Fentanyl Works

Like heroin, morphine, and other opioid drugs, fentanyl works by binding to the body’s opiate receptors, highly concentrated in areas of the brain that control pain and emotions (National Institute on Drug Abuse, 2012). When opiate drugs bind to these receptors, they can drive up dopamine levels in the brain’s reward areas, producing a state of euphoria and relaxation.

Effects

Fentanyl has heroin like effects and it is generally mixed with street drugs to increase their potency.  Because it’s cheap, drug dealers often add it to other powders and pills, such as oxy, cocaine and heroin to turn a higher a profit. But, because fentanyl is quick-acting and 50 to 100 times more powerful than morphine, it can lead to an almost immediate overdose death.   Effects include: euphoria, drowsiness/respiratory depression and arrest, nausea, confusion, constipation, sedation, unconsciousness, coma, tolerance, and addiction (National Institute on Drug Abuse, 2012).

Dangers and Risks

The drug has been involved in the deaths of dozens of casual drug users in recent years, including a British Columbia teen who died over the weekend from a suspected overdose, 31-year-old North Vancouver man on Friday, and a young couple who left behind their two year old daughter last week (CTV, 2015).

Police and health authorities say that, in most cases, the victims are not heavy drug users but teens and adults who use drugs only recreationally.

There is no way to determine what other drugs have been laced with fentanyl which creates the risk of a potential lethal dose for the user.  Therefore, there is never a safe street drug. Fentanyl is being sold not only in pill form as fake oxycontin’s, it’s also turning up in in powdered heroin, or mixed into powder cocaine and crystal meth (CTV, 2015).

Recommendations

Zero drug use is the safest use.  For those who do choose to use illicit drugs, never use drugs alone, and  start with only a small amount, to monitor the effects. In addition, naloxone is a medication that can reverse an overdose. If you do not feel well or feel that someone around you is at risk of an overdose, call 911.

References

CTV (2015). Fentanyl, the pain killer officials warn is taking lives. Retrieved from http://www.ctvnews.ca/health/fentanyl-the-painkiller-officials-warn-is-taking-lives-1.2501179

National Insititue on Drug Abuse (2012). Fentanyl. Retrieved from http://www.drugabuse.gov/drugs-abuse/fentanyl

Picture from: Vancouver Sun (2013). B.C. health care workers put on alert after 23 fentanyl-related deaths in four months. Retrieved from http://www.vancouversun.com/health/health+care+workers+alert+after+fentanyl+related+deaths+four+months/8455877/story.html

Leave a Reply

Your email address will not be published. Required fields are marked *